Isoniazid though a very effective treatment for tuberculosis can cause severe motor-dominant neuropathy which can be reversible with pyridoxine supplementation. A 45-year-old female diagnosed with psoas abscess, culture positive for mycobacterium tuberculosis, was started on anti- tuberculous treatment with four drugs, including isoniazid at a dose of 5 mg/kg/day. Three months later she developed severe motor weakness of lower limbs with loss of ankle and knee reflexes. She was treated with vitamin B6 injections and isoniazid treatment was continued. Her motor weakness gradually improved in a few months, but mild sensory impairment persisted even after two years. There is need for vigilance regarding neurological effects of isoniazid in seemingly low-risk individuals in whom development of symptoms should raise the suspicion about slow acetylator status. Timely therapeutic intervention with high-dose vitamin B6 can reduce the long-term morbidity associated with this easily reversible condition.
Publication ( Name of Journal)
Journal of Pakistan Medical Association
(2015). Isoniazid induced motor-dominant neuropathy. Journal of Pakistan Medical Association, 65(10), 1131-1133.
Available at: https://ecommons.aku.edu/pakistan_fhs_mc_fam_med/217
Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.